How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask MN Psychiatrist Your Own Question
MN Psychiatrist
MN Psychiatrist, Psychiatrist
Category: Mental Health
Satisfied Customers: 792
Experience:  Physician for 17 years, adult psychiatrist for 13 years working with a wide variety of patients.
Type Your Mental Health Question Here...
MN Psychiatrist is online now
A new question is answered every 9 seconds

I have had bouts of anxiety since starting menopause at 48.

This answer was rated:

I have had bouts of anxiety since starting menopause at 48. First, in 2004 and I didn’t know what was happening. It slowly went away after several months. It returned in 2007, and my doc put me on 75mg of Effexor. I stayed on it for three years with no problems. This past March I ask the doc to wean me off of it, thinking I didn’t need it anymore and that went fine. In early November, the anxiety returned slowly and by Friday (9th of dec) I was bad. The doc put me back on the Effexor (37.5 to start). She also gave me Lorazepam (.5mg) to help before the Effexor could kick in. I took 5 of those through Sunday afternoon, when the Effexor had kicked in well enough for me to focus. By Monday night (12th) I started getting muscle twitches (quick, small jerks) (visible) throughout different parts of my body. It happens at rest, usually at night and can be different places of the body (sometimes the entire body). They don’t keep me from sleeping. I understand this is a common side effect of the Effexor but it is working well (better each day) and I’m reluctant to go off of it, but I do have some questions?

1. Is this side effect something to be concerned with or is it harmless like the vivid dreams?

2. Can this side effect increase as I go into the 75mg higher dose this coming Friday?

3. Is this a side effect that will eventually subside as my body adjusts to the medication?

4. Can this side effect be harmful if it continues long term (staying on the current medication long term).
Hello, I am a psychiatrist.
To answer your questions:
1) the twitching is harmless, more of an annoyance than anything else.
2) yes, you may increase the Effexor to 75mg daily at this point.
3) I would expect for the twitching to subside with time, especially if you never had problems with it before while taking 75mg daily.
4) the twitching is not harmful, either short-term or long-term.
Customer: replied 4 years ago.

Thanks so much for you quick response and answers. That makes sense to me and nice to know. One other question if you wouldn't mind?


Because of the Lorazepan (not sure if it is considered an SSRI) could it be a sympton of Serotonic Syndrome? I wouldn't have thought so with such a small dose but my anxiety is talking a bit.


I orginally thought this anxiety was brought about because of going trough menopause, however, since that was 6 to 7 years ago, should I consider this as a more chronice issue and look to see about being under direct care of a psychiatrist at some point in time?


Thanks again.

Lorazepam cannot cause or worsen serotonin syndrome. The twitching is unrelated to serotonin syndrome.

It is reasonable for you to see a psychiatrist. At the same time, 75mg of Effexor daily isn't really therapeutic for treating most adults' anxiety; you might have relief from increasing it to 112.5mg-150mg daily, or even more.
MN Psychiatrist and other Mental Health Specialists are ready to help you
Customer: replied 4 years ago.

When it is all said and done, I probably should consider myself fortunate in some ways, as I can treat this with a small does (75mg). I'm still only on 37.5 and I'm feeling so much better. Almost normal. I don't think I will need to go higher, except perhaps if this is long term. But since I went off the meds and it returned, I think I probably should have a doc that can keep track of me and where I'm at for future.


Thanks so much for information, it help put that last little bit of anxiety away for the Christmas Holidays, so I can relax and enjoy it. You were a great help.


Have a Merry Christmas



Related Mental Health Questions